7.5.3 Other causes of AEFIs
The most common causes of AEFIs are programme errors.
A programme error is the term given to an error caused by improper use of safety procedures or injection techniques. Common programme errors are summarized in Box 7.3.
Box 7.3 Incorrect immunization practices leading to possible AEFIs
- Failure to store vaccines correctly: inadequate maintenance of the cold chain at all times, leading to heat-damage or freezing of vaccines.
- Reconstitution errors: incorrect reconstitution of freeze-dried vaccines through use of the wrong diluent, the wrong amount of diluent, inadequate mixing of the vaccine powder with the diluent, or use of diluents at room temperature (they should be chilled to between +2ºC and +8ºC, the same temperature as the vaccine before mixing).
- Administration of vaccine by the wrong injection route: e.g. subcutaneous injection of BCG (it should be given intradermally), or subcutaneous or intradermal injection of pentavalent, PCV10 or TT vaccines (they should all be given intramuscularly).
- Administration of vaccine into the wrong site: e.g. giving intramuscular injections to infants in the buttocks, instead of in the outer thigh muscle; this error can lead to nerve damage.
- Administration of contaminated vaccine or diluent, or using unsterile injection equipment: this transmits infection and may cause a local abscess, or a more serious blood-borne infection such as HIV or hepatitis.
- Re-use of vaccines beyond their discard point or expiry date, or re-use of reconstituted vaccines or opened vials of PCV10 after more than 6 hours; these vaccines should be discarded and should never be returned to the refrigerator after an immunization session.
- Contraindications ignored, e.g. when a child who has had a severe reaction after a previous dose of a vaccine is immunized with the same vaccine, or a child with symptomatic HIV infection is given BCG or PCV10 vaccines.
Programme errors are mostly related to mistakes made by the health worker, which can be prevented through proper training. They may also be due to faulty equipment (e.g. a badly functioning refrigerator), or inadequate supplies of sterile injection equipment and other essential materials.
An adverse event that follows an immunization may not have any association with the vaccine or the vaccination procedure – it may simply be due to coincidence. For example, a child may already be in the latent period of an infection, i.e. already infected but not yet showing any symptoms. When the symptoms appear a day or two after the immunization, the parents may conclude — incorrectly — that the vaccine has caused the infection. It is important that you investigate all AEFIs and explain to parents and the community why and how adverse events may follow an immunization simply as a chance effect.
Sometimes the fear of being injected with a needle or the pain from the injection may cause a child to become very upset, perhaps even fainting or vomiting. This may also occur occasionally in women given TT vaccine. Take care to reassure the vaccinated person and any caregiver who is with them that the vaccine itself is harmless and their symptoms are due to anxiety, which will rapidly disappear.
AEFIs of unknown cause
Very rarely an adverse event occurs following immunization that cannot be attributed to any known cause, despite thorough investigation. You need to be alert to the possibility that unfounded rumours about a vaccine may start to circulate in the community. Be honest about the situation and explain that the cause is unknown but it is very unlikely to be due to the vaccine. You must report the AEFI so that the health authorities with responsibility for vaccine safety can record the event in case another similar event occurs following this vaccine, for example in another part of the country.
7.5.2 Serious vaccine reactions
7.5.4 How to avoid AEFIs